Alert archive / Nebraska / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 69, NWS Goodland, KS
NWS Goodland, KS issued this severe thunderstorm warning at May 23, 2003, 1:46 AM CDT for Red Willow County, Nebraska. It was in force for 29 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 23, 2003, 1:46 AM CDT (06:46 UTC)
- Expired
- May 23, 2003, 2:15 AM CDT
- In force
- 29 min
- Issued by
- NWS Goodland, KS
- Area
- Counties, with a storm outline in the text
County Red Willow County, NE
The radar
The Goodland radar (KGLD), 135 km from the middle of the area, began a volume at 06:45 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
N. Platte/Lee Bi, NE (KLBF), launched 00:00Z, 6.8 hours before the alert went out and 116 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 761 J/kg
- Mixed-layer CIN
- -15 J/kg
- Mixed-layer LCL
- 1073 m above ground
- 0-6 km bulk shear
- 53 kt
- 0-1 km storm-relative helicity
- 132 m²/s²
- 0-3 km storm-relative helicity
- 253 m²/s²
- Significant tornado parameter
- 0.7
- Supercell composite
- 3.5
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS53 KGLD 230646
SVRGLD
NEC145-230715-
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GOODLAND KS
147 AM CDT FRI MAY 23 2003
THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
RED WILLOW COUNTY IN SOUTHWEST NEBRASKA
* UNTIL 215 AM CDT
* AT 147 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM OVER LEBANON...OR ABOUT 20 MILES NORTHEAST OF
OBERLIN...MOVING SOUTH AT 15 MPH.
* THE SEVERE THUNDERSTORM WILL BE...
AFFECTING RESIDENTS AND MOTORISTS IN THE WARNED AREA.
OTHER LOCATIONS IN THIS WARNING INCLUDE...DANBURY AND MCCOOK.
HAIL UP TO GOLFBALL SIZE AND STRONG AND DAMAGING WINDS OF 60 MPH OR
MORE CAN BE EXPECTED WITH THIS STORM.
SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS OF 60 MPH OR MORE AND
DESTRUCTIVE HAIL THE SIZE OF DIMES OR LARGER. FREQUENT DEADLY
LIGHTNING AND VERY HEAVY RAINS ARE ALSO POSSIBLE. MOVE TO AN INTERIOR
ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS. IF YOU ARE
OUTSIDE...MOVE TO SHELTER...PREFERABLY INSIDE A STRONG BUILDING.
PLEASE REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY.
THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE OFFICE IN
GOODLAND.
LAT...LON 4000 10018 4035 10059 4023 10076 4001 10055
4000 10038
THEDE
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 22, 10:42 PM CDT, 3 hours 4 minutes earlier.
Area forecast discussion, May 22, 10:42 PM CDT, 3 hours 4 minutes before
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE GOODLAND KS 942 PM MDT THU MAY 22 2003 REFLECTIVITIES ARE INCREASING A BIT JUST TO OUR NORTH...TRAVELING SOUTHEAST. NOSE OF LOW LEVEL JET ENHANCING PRECIP NORTHEAST OF THE AREA. CURRENT THINKING IS THAT AS THE WEAKER ACTIVITY CONTINUES TO MOVE SOUTHEAST IT WILL INTERACT WITH LOW LEVEL JET OVER THE EASTERN HALF OF THE AREA TO REGENERATE SOME SHOWERS AND THUNDERSTORMS. HAVE TRIMMED POPS TO ONLY INCLUDE THE NORTHEAST AND EASTERN ZONES...BASICALLY FROM TRENTON NEBRASKA SOUTHEAST TO HILL CITY KANSAS. WEST OF THIS LINE ONLY EXPECT CLOUDINESS. LATEST ETA BOUNDARY LAYER HUMIDITY AND RUC CEILING/VISIBILITY FORECASTS SUGGEST THAT SOME LOW CLOUDS AND FOG WILL DEVELOP TOWARD SUNRISE AS TEMPS SLOWLY FALL TOWARD THE DEWPOINT TEMP. HAVE INCLUDED ACCORDINGLY. .GLD...NONE. THEDE
Hazardous weather outlook, May 22, 11:38 AM CDT, 14 hours 8 minutes before
COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-230600- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GOODLAND KS 1038 AM MDT THU MAY 22 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST KANSAS...EXTREME SOUTHWEST NEBRASKA...AND EAST CENTRAL COLORADO. .DAY ONE...TODAY AND TONIGHT LOW LEVEL MOISTURE AND INSTABILITY WILL CONTINUE TO INCREASE ACROSS THE AREA THROUGH TONIGHT. A SURFACE BOUNDARY WILL BECOME DRAPED ACROSS THE AREA THIS AFTERNOON AND EVENING. A SHORTWAVE MOVING IN FROM THE NORTHWEST WILL INTERACT WITH THE BOUNDARY AND INSTABILITY TO PRODUCE SCATTERED THUNDERSTORMS OVER THE AREA THROUGH THE OVERNIGHT HOURS. THE THUNDERSTORMS THAT DEVELOP ALONG AND EAST OF THE COLORADO STATE LINE WILL HAVE A CHANCE TO BECOME SEVERE. THE BIGGEST THREATS FROM THESE STORMS WILL BE LARGE HAIL AND DAMAGING WINDS. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY THE SAME PATTERN WILL REMAIN IN PLACE THROUGH SATURDAY. LOW LEVEL MOISTURE WILL CONTINUE TO INCREASE AS SHORTWAVES MOVE ACROSS THE AREA IN NORTHWEST FLOW ALOFT. SCATTERED THUNDERSTORMS WILL AGAIN DEVELOP DURING THE AFTERNOON AND OVERNIGHT HOURS ON FRIDAY AND SATURDAY. THESE STORMS WILL HAVE A CHANCE TO BECOME SEVERE WITH LARGE HAIL AND DAMAGING WINDS ONCE AGAIN BEING THE MAIN THREATS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL BE LIKELY IN NORTHWEST KANSAS AND SOUTHWEST NEBRASKA DURING THE AFTERNOON AND OVERNIGHT HOURS. BULLER
In the hours before
Special weather statement, May 22, 10:35 PM CDT, 3 hours 11 minutes before
KSZ001>004-013>016-027>029-041-042-NEZ079>081-230430- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GOODLAND KS 935 PM MDT THU MAY 22 2003 ...SEVERE THUNDERSTORM WATCH CANCELLED FOR NORTHWEST KANSAS AND SOUTHWEST NEBRASKA... SEVERE THUNDERSTORM WATCH NUMBER 418 HAS BEEN CANCELLED. THERE IS NO LONGER A THREAT OF SEVERE WEATHER IN THE WATCH AREA. JDK
Local storm report, May 23, 1:45 AM CDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
1245 PM MDT FRI MAY 23 2003
TIME(MDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1239 PM 11 N NORCATUR KS 1 INCH HAIL
05/23/03 DECATUR REPORTED BY STORM
SPOTTER.The office that day
Everything else NWS Goodland, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 23, 1:09 AM CDT | Severe Thunderstorm Warning | GLD | Red Willow | 36 min |
Nearby
Severe Thunderstorm Warnings in Nebraska, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.